Type your tag names separated by a space and hit enter

Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network.

Abstract

The Drug-Induced Liver Injury Network (DILIN) studies hepatotoxicity caused by conventional medications as well as herbals and dietary supplements (HDS). To characterize hepatotoxicity and its outcomes from HDS versus medications, patients with hepatotoxicity attributed to medications or HDS were enrolled prospectively between 2004 and 2013. The study took place among eight U.S. referral centers that are part of the DILIN. Consecutive patients with liver injury referred to a DILIN center were eligible. The final sample comprised 130 (15.5%) of all subjects enrolled (839) who were judged to have experienced liver injury caused by HDS. Hepatotoxicity caused by HDS was evaluated by expert opinion. Demographic and clinical characteristics and outcome assessments, including death and liver transplantation (LT), were ascertained. Cases were stratified and compared according to the type of agent implicated in liver injury; 45 had injury caused by bodybuilding HDS, 85 by nonbodybuilding HDS, and 709 by medications. Liver injury caused by HDS increased from 7% to 20% (P < 0.001) during the study period. Bodybuilding HDS caused prolonged jaundice (median, 91 days) in young men, but did not result in any fatalities or LT. The remaining HDS cases presented as hepatocellular injury, predominantly in middle-aged women, and, more frequently, led to death or transplantation, compared to injury from medications (13% vs. 3%; P < 0.05).

CONCLUSIONS

The proportion of liver injury cases attributed to HDS in DILIN has increased significantly. Liver injury from nonbodybuilding HDS is more severe than from bodybuilding HDS or medications, as evidenced by differences in unfavorable outcomes (death and transplantation). (Hepatology 2014;60:1399-1408).

Links

  • PMC Free PDF
  • PMC Free Full Text
  • Publisher Full Text
  • Authors+Show Affiliations

    ,

    Hepatology Division, Department of Medicine, Einstein Medical Center, Philadelphia, PA.

    , , , , , , , , , , , ,

    Source

    Hepatology (Baltimore, Md.) 60:4 2014 Oct pg 1399-408

    MeSH

    Adult
    Aged
    Chemical and Drug Induced Liver Injury
    Dietary Supplements
    Drugs, Chinese Herbal
    Female
    Humans
    Incidence
    Liver Transplantation
    Male
    Middle Aged
    Prospective Studies
    Retrospective Studies
    United States

    Pub Type(s)

    Journal Article
    Research Support, N.I.H., Extramural

    Language

    eng

    PubMed ID

    25043597

    Citation

    Navarro, Victor J., et al. "Liver Injury From Herbals and Dietary Supplements in the U.S. Drug-Induced Liver Injury Network." Hepatology (Baltimore, Md.), vol. 60, no. 4, 2014, pp. 1399-408.
    Navarro VJ, Barnhart H, Bonkovsky HL, et al. Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology. 2014;60(4):1399-408.
    Navarro, V. J., Barnhart, H., Bonkovsky, H. L., Davern, T., Fontana, R. J., Grant, L., ... Vuppalanchi, R. (2014). Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology (Baltimore, Md.), 60(4), pp. 1399-408. doi:10.1002/hep.27317.
    Navarro VJ, et al. Liver Injury From Herbals and Dietary Supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology. 2014;60(4):1399-408. PubMed PMID: 25043597.
    * Article titles in AMA citation format should be in sentence-case
    TY - JOUR T1 - Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. AU - Navarro,Victor J, AU - Barnhart,Huiman, AU - Bonkovsky,Herbert L, AU - Davern,Timothy, AU - Fontana,Robert J, AU - Grant,Lafaine, AU - Reddy,K Rajender, AU - Seeff,Leonard B, AU - Serrano,Jose, AU - Sherker,Averell H, AU - Stolz,Andrew, AU - Talwalkar,Jayant, AU - Vega,Maricruz, AU - Vuppalanchi,Raj, Y1 - 2014/08/25/ PY - 2014/03/13/received PY - 2014/07/10/accepted PY - 2014/7/22/entrez PY - 2014/7/22/pubmed PY - 2015/5/12/medline SP - 1399 EP - 408 JF - Hepatology (Baltimore, Md.) JO - Hepatology VL - 60 IS - 4 N2 - UNLABELLED: The Drug-Induced Liver Injury Network (DILIN) studies hepatotoxicity caused by conventional medications as well as herbals and dietary supplements (HDS). To characterize hepatotoxicity and its outcomes from HDS versus medications, patients with hepatotoxicity attributed to medications or HDS were enrolled prospectively between 2004 and 2013. The study took place among eight U.S. referral centers that are part of the DILIN. Consecutive patients with liver injury referred to a DILIN center were eligible. The final sample comprised 130 (15.5%) of all subjects enrolled (839) who were judged to have experienced liver injury caused by HDS. Hepatotoxicity caused by HDS was evaluated by expert opinion. Demographic and clinical characteristics and outcome assessments, including death and liver transplantation (LT), were ascertained. Cases were stratified and compared according to the type of agent implicated in liver injury; 45 had injury caused by bodybuilding HDS, 85 by nonbodybuilding HDS, and 709 by medications. Liver injury caused by HDS increased from 7% to 20% (P < 0.001) during the study period. Bodybuilding HDS caused prolonged jaundice (median, 91 days) in young men, but did not result in any fatalities or LT. The remaining HDS cases presented as hepatocellular injury, predominantly in middle-aged women, and, more frequently, led to death or transplantation, compared to injury from medications (13% vs. 3%; P < 0.05). CONCLUSIONS: The proportion of liver injury cases attributed to HDS in DILIN has increased significantly. Liver injury from nonbodybuilding HDS is more severe than from bodybuilding HDS or medications, as evidenced by differences in unfavorable outcomes (death and transplantation). (Hepatology 2014;60:1399-1408). SN - 1527-3350 UR - https://www.unboundmedicine.com/medline/citation/25043597/full_citation L2 - https://doi.org/10.1002/hep.27317 DB - PRIME DP - Unbound Medicine ER -